Arizona, 2011Flash Flood and Dust Storm in Arizona, August 18, 2011
August 18, 2011 · NWS PSR · 8 events in 4 counties and zones
Strong thunderstorms developed across portions of south central Arizona, including the greater Phoenix area, during the late afternoon and evening hours on August 18th. The storms produced strong gusty outflow winds which caused a dust storm over the lower deserts, including portions of the greater Phoenix area and western Pinal counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $285,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms developed across portions of south central Arizona, including the greater Phoenix area, during the late afternoon and evening hours on August 18th. The storms produced strong gusty outflow winds which caused a dust storm over the lower deserts, including portions of the greater Phoenix area and western Pinal counties. Damaging microburst winds and locally heavy rain accompanied the strong storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 18, 3:10 PM MST, 50 minutes earlier.
Area forecast discussion, Aug 18, 3:10 PM MST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
310 PM MST THU AUG 18 2011
.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
EVENING...MAINLY EAST OF PHOENIX. SOMEWHAT COOLER TEMPERATURES ARE
EXPECTED FRIDAY THROUGH THE WEEKEND. IN ADDITION...THERE IS A
CONTINUED CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS TO
THE EAST OF PHOENIX THROUGH THIS WEEKEND.
&&
.DISCUSSION...
(ISSUED 905 AM)
MORNING LOW TEMPERATURE WAS 93 DEGREES AT SKY HARBOR
AIRPORT. IF WE DO NOT GET THUNDERSTORMS AT THE AIRPORT TODAY...THIS
WILL BREAK THE DAILY HIGH MINIMUM RECORD OF 90 DEGREES LAST SET IN
1988. TEMPERATURE HAS ALREADY REACHED 100 DEGREES AT THE AIRPORT AS
OF 845 AM. ANOTHER 110+ DEGREE DAY IS EASILY WITHIN REACH AND THE
EXCESSIVE HEAT WARNING WILL CONTINUE FOR THE LOWER ELEVATIONS OF
MARICOPA AND PINAL COUNTIES.
LATEST MDCRS DATA SHOWS A DISTINCT COOLING TREND IN THE
MID-LEVELS...YIELDING 700-500 MB LAPSE RATES NEAR 7 DEGREES C/KM.
OBJECTIVELY SPEAKING...ABOVE NORMAL TEMPERATURES AND ABOVE NORMAL
TPW WOULD SUGGEST THAT POPS SHOULD BE ABOVE NORMAL AS WELL. WEAK
SOUTHERLY FLOW WILL OFFSET THE FAVORABLE CONDITIONS FOR CONVECTION
SOMEWHAT...THOUGH POPS WILL BE INCREASED TO 30 TO 40 PERCENT ACROSS
THE PHOENIX METRO AREA FOR THIS EVENING.
(ISSUED THU AFTERNOON)
RECORD HIGH TEMPERATURE FOR PHOENIX SKY HARBOR AIRPORT HAS ALREADY
BEEN BROKEN FOR TODAY AT 112 DEGREES. DEEP MIXED LAYER HAS ALSO
ENTRAINED SOME DRY AIR...WHICH HAS CUT DOWN ON CAPE ACROSS MARICOPA
COUNTY. THUNDERSTORMS DEVELOPED RAPIDLY ACROSS THE HIGHER TERRAIN OF
EASTERN AZ AND RELATIVELY EARLY IN THE DAY. LATEST MDCRS FLIGHT OUT
OF KPHX INDICATES THAT TEMPERATURES HAVE WARMED NEAR 525 MB...WHICH
IS INHIBITING CONVECTION IN THE LOWER DESERTS. LATEST HIGH
RESOLUTION MODELS ARE SUGGESTING STORMS WILL DEVELOP ACROSS SW
MARICOPA AND NORTHERN PINAL COUNTIES. THIS SEEMS REASONABLE GIVEN
CURRENT RADAR TRENDS UPSTREAM IN PIMA COUNTY. MEAN LAYER WINDS ARE
ONLY AROUND 5 KT...SO LOCALIZED FLOODING WILL BE A THREAT WITH THE
STRONGEST STORMS.
&&
.PREVIOUS DISCUSSION...
THE UPPER FLOW VEERS ON FRIDAY AND INSTABILITY ACROSS THE LOWER
DESERTS DROPS OFF CONSIDERABLY. POPS ON FRIDAY ARE CONFINED MAINLY
TO SOUTHERN GILA COUNTY AND THIS IS IN LINE WITH THE PREVIOUS
FORECAST. FURTHER VEERING IS LIKELY SATURDAY AND SUNDAY AND
CONSEQUENTLY POPS DROP OFF CONSIDERABLY THIS WEEKEND. TEMPERATURES
WILL ALSO FALL A FEW DEGREES THIS WEEKEND...STILL SLIGHTLY ABOVE
NORMAL BUT IN THE 105-108 RANGE ACROSS THE DESERTS.
I HAVE MADE SOME ADJUSTMENTS TO THE FORECAST FOR NEXT WEEK...AS ALL
MODELS ARE NOW TRENDING HOT AND DRY AS OPPOSED TO RETURNING TO A
TYPICAL MONSOON PATTERN. HIGH PRESSURE BEGINS MIGRATING BACK TOWARD
ARIZONA ON MONDAY AND EVENTUALLY POSITIONS ITSELF OVERHEAD BY
WEDNESDAY. MOISTURE TRIES TO MAKE ITS WAY NORTHWARD BUT NEVER SEEMS
TO MAKE IT NORTH OF THE US/MEX BORDER. GIVEN THE LACK OF MOISTURE IT
SHOULD BE PRETTY EASY TO WARM UP WELL ABOVE NORMAL. GFS/EURO MODELS
ARE FORECASTING 850MB TEMPS AROUND 31C BY WEDNESDAY
AFTERNOON...CONSERVATIVELY ESTIMATING SUPERADIABATIC LAPSE RATES
NEAR THE SURFACE THAT WOULD YIELD HIGHS AROUND 115 BY THE MIDDLE OF
NEXT WEEK. GFS MODEL HAS BEEN TRENDING TOWARD HIGHER 850MB TEMPS SO
CONFIDENCE IS INCREASING IN A WARM SOLUTION NEXT WEEK. I WARMED
TEMPS UP QUITE A BIT AND DROPPED BACK POPS AS WELL TO REFLECT THIS
HOTTER/DRIER TREND IN THE GUIDANCE. IF THIS VERIFIES...ANOTHER ROUND
OF EXCESSIVE HEAT WARNINGS WOULD BE NECESSARY NEXT WEEK.
&&
.AVIATION...
SOUTH-CENTRAL AND SOUTHWEST ARIZONA...INCLUDING KPHX AND KIWA...
THUNDERSTORM DEVELOPMENT STARTED EARLIER TODAY ALONG THE HIGHER
TERRAIN...WITH STORMS ALREADY ON THE EASTERN AND SOUTHERN 50NM PERIPHERY
RANGE FROM THE TERMINALS. OVERALL STORM MOTION WILL BE TO THE
NORTHEAST...HOWEVER THE ENVIRONMENT IS FAVORABLE FOR STORMS TO BUILD
TOWARDS PHOENIX THROUGH THE LATE AFTERNOON FROM THE EAST AND THE
SOUTH. OUTFLOWS CHANCES AND ISOLATED STORM DEVELOPMENT WITHIN THE
PHOENIX METRO AREA INCREASE AFTER 19/0000Z. SCT TO BKN DEBRIS CLOUDS
WILL LAST THROUGH THE MORNING AOA 20KFT.
SOUTHEAST CALIFORNIA...INCLUDING KIPL AND KBLH...
FEW TO SCT CLOUDS AOA 20KFT AGL WILL PERIODICALLY DRIFT THROUGH THE
REGION THROUGH FRIDAY...OTHERWISE SKIES WILL BE MOSTLY CLEAR.
GENERALLY LIGHT WINDS WILL PERSIST...WITH OCCASIONAL INCREASED GUSTS
IN THE AFTERNOON UP TO 16KTS.
&&
.FIRE WEATHER...
SUNDAY THROUGH THURSDAY...
DRIER AIR WILL CONTINUE TO MOVE INTO THE REGION FROM THE
WEST...SHIFTING THE MONSOON MOISTURE OUT OF THE LOWER DESERTS.
WESTERLY FLOW ALOFT AND A DEVELOPING LOW PRESSURE TROUGH OFF THE
WEST COAST WILL KEEP MUCH OF THE MOISTURE AT BAY BACK ACROSS EASTERN
ARIZONA. TEMPERATURES WILL START THE WEEK NEAR SEASONAL
NORMALS...WITH THE POTENTIAL FOR ANOTHER ROUND OF HOTTER
TEMPERATURES MIDWEEK. WINDS WILL GENERALLY BE LIGHT AND FAVOR
DIURNAL TRENDS.
&&
.CLIMATE...
VERY WARM OVERNIGHT TEMPERATURES ARE FORECAST FOR EAST-CENTRAL AND
SOUTHWEST ARIZONA TONIGHT AND AGAIN FRIDAY NIGHT. THE DATA BELOW
DEPICT THE FORECAST LOW TEMPERATURES FOR PHOENIX SKY HARBOR AIRPORT
AND YUMA ALONG WITH THE RECORD HIGH MINIMUMS FOR THE CALENDAR DAY.
PHOENIX SKY HARBOR...
FRI 8/19 SAT 8/20
FORECAST 89 87
RECORD 91 88
YUMA...
FRI 8/19 SAT 8/20
FORECAST 87 86
RECORD 89 89
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM TONIGHT FOR
AZZ022-023-027-028.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...HIRSCH
PREVIOUS DISCUSSION...LEINS
AVIATION...NOLTE
FIRE WEATHER...NOLTE
CLIMATE...MCLANE/LEINS/INIGUEZHazardous weather outlook, Aug 18, 2:47 PM MST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
247 PM MST THU AUG 18 2011
AZZ024-191230-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
247 PM MST THU AUG 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. THE
PRIMARY THREATS ARE GUSTY WINDS...HEAVY RAIN...AND DANGEROUS CLOUD TO
GROUND LIGHTNING. THE STRONGEST STORMS WILL ALSO BE CAPABLE OF
PRODUCING LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE WILL BE A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS ON
FRIDAY...WITH DECREASING CHANCES SATURDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ022-023-027-028-191230-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
247 PM MST THU AUG 18 2011
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM MST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
AN EXCESSIVE HEAT WARNING IS IN EFFECT UNTIL 8 PM TONIGHT FOR THE
GREATER PHOENIX AREA. IN ADDITION...THERE IS A SLIGHT CHANCE OF LATE
AFTERNOON AND EVENING THUNDERSTORMS. THE PRIMARY THREATS ARE GUSTY
WINDS...BRIEF PERIODS OF HEAVY RAIN...DANGEROUS CLOUD TO GROUND
LIGHTNING...AND LOCALIZED AREAS OF BLOWING DUST. THE STRONGEST STORMS
WILL ALSO BE CAPABLE OF PRODUCING LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON FRIDAY. STORM CHANCES
WILL DECREASE SATURDAY THROUGH WEDNESDAY. ALSO...TEMPERATURES WILL
ONCE AGAIN RISE ABOVE 110 DEGREES BY THE MIDDLE OF NEXT WEEK AND
ADDITIONAL EXCESSIVE HEAT WATCHES OR WARNINGS MAY BE NECESSARY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ020-021-025-026-CAZ030>033-191230-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
247 PM MST THU AUG 18 2011 /247 PM PDT THU AUG 18 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
TEMPERATURES WILL RISE ABOVE 110 DEGREES BY THE MIDDLE OF NEXT WEEK.
EXCESSIVE HEAT WATCHES OR WARNINGS MAY BECOME NECESSARY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Aug 18, 12:30 PM MST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1230 PM MST THU AUG 18 2011
AZZ024-182015-
GILA AZ-
1230 PM MST THU AUG 18 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
UNTIL 115 PM MST
AT 1224 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTH OF GLOBE. THIS STORM WAS NEARLY
STATIONARY.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
BRIEF HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
GLOBE...HIGHWAY 60...AND STATE ROUTE 77 SOUTH OF GLOBE
LAT...LON 3341 11064 3324 11062 3326 11081 3338 11082
TIME...MOT...LOC 1928Z 273DEG 1KT 3331 11077
DEWEY
Special weather statement, Aug 18, 1:05 PM MST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
105 PM MST THU AUG 18 2011
AZZ024-028-182045-
GILA AZ-PINAL AZ-MARICOPA AZ-
105 PM MST THU AUG 18 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
EXTREME EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
EXTREME NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
UNTIL 145 PM MST
AT 1258 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM OVER THE SUPERSTITION WILDERNESS...ABOUT 12
MILES NORTHEAST OF KINGS RANCH. THIS STORM IS SLOWLY MOVING NORTH AT
5 MPH.
WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
TORTILLA FLAT...AND THE APACHE TRAIL BETWEEN APACHE JUNCTION AND
ROOSEVELT LAKE.
LAT...LON 3374 11114 3344 11101 3337 11128 3354 11145
TIME...MOT...LOC 2003Z 180DEG 0KT 3350 11128
MEYERS
Event by event
5 thunderstorm wind, 2 dust storm, 1 flash flood. Local standard time, as filed.
Dust Storm, Central Deserts
- When
- August 18, 4:00 PM MST to 6:00 PM MST
- Where
- Central Deserts forecast zone
- Reported by
- Trained Spotter
Intense thunderstorms developed over portions of central Pinal county during the afternoon hours on August 18th. The storms produced strong and gusty outflow winds in excess of 50 mph which moved towards the northwest and generated a significant haboob. The haboob moved from the Eloy/Casa Grande/Coolidge area towards the northwest and into the greater Phoenix metropolitan area. The haboob was at least 2000 feet high and 50 miles wide. Between 4 and 430 pm, several trained spotters in the Coolidge and Casa Grande area reported a dust storm with visibilities at or below one quarter mile. At 5 pm, zero visibility in dense blowing dust was reported along the Hunt Highway in the San Tan valley. The haboob significantly disrupted the rush hour traffic across northwest Pinal county. Fortunately no major accidents or injuries were reported.
Thunderstorm Wind, Pinal
- When
- August 18, 4:50 PM MST
- Where
- Pinal County, 3.56 mi NW of Magma
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 33.160, -111.550
Thunderstorms with damaging microburst winds affected the San Tan Valley area during the afternoon hours on August 18th. A trained National Weather Service storm spotter 4 miles west of Magma reported that 1 foot diameter trees were blown down. Additionally, a roof was blown off of a house. Wind speeds were estimated to be at least 60 mph. Hail one quarter inch in diameter occurred in association with the strong storms.
Thunderstorm Wind, Pinal
- When
- August 18, 4:54 PM MST
- Where
- Pinal County, 1.5 mi NNW of Magma
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $225,000
- Reported by
- Utility Company
- Coordinates
- 33.150, -111.510
Thunderstorms with damaging microburst winds affected the area around Magma during the afternoon hours on August 18th. According to a report from the local utility company, approximately 30 power poles were blown down in the Johnson Ranch area, along the Hunt highway near Judd road. Winds were estimated to be in excess of 50 knots.
Thunderstorm Wind, Pinal
- When
- August 18, 4:59 PM MST to 5:00 PM MST
- Where
- Pinal County, 4.9 mi NW of Magma
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 33.170, -111.570
Strong thunderstorms with damaging microburst winds moved through the San Tan Valley during the late afternoon hours on August 18th. Area law enforcement personnel reported that power lines were down at Bella Vista and Gantzel roads, and at least one of the lines fell onto a school bus from the Florence Unified school district. The bus driver and four children that were aboard were not injured.
Dust Storm, Greater Phoenix Area
- When
- August 18, 5:00 PM MST to 7:30 PM MST
- Where
- Greater Phoenix Area forecast zone
- Reported by
- Trained Spotter
Strong thunderstorms developed over the south central deserts during the late afternoon hours on August 18th. The strong outflow winds from the storms generated a dust storm which moved steadily from the southeastern valley towards the northwest from approximately 5 pm through 8 pm. Much of the greater Phoenix area was affected. A number of trained weather spotters reported visiblities down to one quarter of a mile or below in dense blowing dust. A weather spotter 5 miles east of Sun Lakes reported visibility below one quarter of a mile in blowing dust at 520 pm. At 523 pm the official weather station at Mesa Gateway airport measured a visibility of one quarter mile.
Flash Flood, Pinal
- When
- August 18, 5:00 PM MST to 6:30 PM MST
- Where
- Pinal County, 0.9 mi SW of Magma to 3.07 mi S of Magma
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 33.120, -111.510
Thunderstorms with locally heavy rainfall developed in the area around Magma during the late afternoon hours on August 18th. Rainfall, with rates estimated in excess of one inch per hour, led to flash flooding on the Hunt Highway west of Magma. The flooding was reported by an amateur radio operator.
Thunderstorm Wind, Maricopa
- When
- August 18, 5:21 PM MST
- Where
- Maricopa County, 3.54 mi ESE of Ocotillo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 33.220, -111.790
Thunderstorms with strong gusty winds developed over the southeastern portion of the greater Phoenix area during the afternoon hours of August 18th. A trained weather spotter approximately 5 miles east of Sun Lakes estimated a peak wind gust to 60 mph. The strong winds were associated with a dust storm moving through the area; at the same time visibility had lowered to less than one quarter of a mile.
Thunderstorm Wind, Maricopa
- When
- August 18, 6:30 PM MST
- Where
- Maricopa County, 4.74 mi NNE of Ennis
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 33.690, -112.290
Strong thunderstorms moved across the greater Phoenix metropolitan area during the early evening hours of August 18th. According to local broadcast media sources, a wind gust measured at 62 mph occurred at Zuni Hills elementary school, located about 3 miles northwest of Sun City. No damage was reported at the school.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Missouri, August 18 to 19, 20112 injured · $1.2 million · 1.75 in hail · 71 events
- Flash Flooding and Hail in Utah, August 18 to 22, 20111 death · 1 injured · 0.75 in hail · 9 events
- Hail and Damaging Winds in South Dakota, August 18, 2011$2.5 million · 1.75 in hail · 17 events
- Hail and Damaging Winds in Iowa, August 18, 2011$3.4 million · 2.75 in hail · 10 events
- Hail in Ohio, August 18 to 19, 2011$650,000 · 2 in hail · 31 events
- Flash Flood and Damaging Winds in Arizona, August 18, 20111 injured · $1.1 million · 65 kt wind · 4 events
- Hail in South Dakota, August 18, 2011$945,000 · 2.75 in hail · 6 events
- Flash Flood and Hail in Nebraska, August 18, 2011$435,000 · 4.25 in hail · 18 events
- Tornado and Hail in North Carolina, August 18, 2011$500,000 · EF0 · 7 events
- Hail and Damaging Winds in Pennsylvania, August 18 to 19, 2011$300,000 · 1.25 in hail · 16 events
- Tornado and Flash Flood in Nebraska, August 18, 20113 injured · $6,000 · EF0 · 51 events
- Hail and Damaging Winds in Iowa, August 18, 20115 injured · 3 in hail · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350545, 326328, 326329, 326333, 326866, 326868, 326865, 326326.